Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 111, NWS Boston/Norton, MA

August 23, 20204 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 23, 2020, 3:47 PM EDT for 4 counties in Massachusetts. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2020, 3:47 PM EDT (19:47 UTC)
Expired
Aug 23, 2020, 4:45 PM EDT
In force
58 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Essex County, MA, Franklin County, MA, Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 80 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:52 PM EDTTSTM WND DMGAyer, MATREES AND WIRES DOWN ON JONATHAN DR AND GROTON SCHOOL RD
Aug 23, 4:12 PM EDTTSTM WND DMGMiddleton, MATREE DOWN ON HOUSE AND BLOCKING ROAD ON OAK RD
Aug 23, 4:20 PM EDTTSTM WND DMGTopsfield, MATREE AND WIRES DOWN ON HAVERHILL RD AND RTE 97 AT IPSWICH RD
Aug 23, 4:20 PM EDTTSTM WND DMGTopsfield, MATREE DOWN ACROSS ROAD ON ROWLEY RD
Aug 23, 4:20 PM EDTTSTM WND DMGTopsfield, MATREE DOWN ON WIRES ON WILMOR RD
Aug 23, 4:24 PM EDTTSTM WND DMGNorth Andover, MATREE DOWN ON CAR AND BLOCKING ROAD ON WOODSTOCK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS51 KBOX 231947
SVRBOX
MAC009-011-017-027-232045-
/O.NEW.KBOX.SV.W.0111.200823T1947Z-200823T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
347 PM EDT Sun Aug 23 2020

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Essex County in northeastern Massachusetts...
  Northern Worcester County in central Massachusetts...
  Northern Middlesex County in northeastern Massachusetts...
  East central Franklin County in western Massachusetts...

* Until 445 PM EDT.

* At 346 PM EDT, a severe thunderstorm was located over Phillipston, 
  or 9 miles southeast of Orange, moving east at 15 mph. There are 
  also several other storms stretching into northeast MA that may 
  result in pockets of wind damage.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Lowell, Lawrence, Haverhill, Peabody, Methuen, Leominster,
  Fitchburg, Billerica, Beverly, Woburn, Chelmsford, Andover, Dracut,
  Tewksbury, Gloucester, North Andover, Danvers, Orange, Reading and
  Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4270 7077 4270 7078 4277 7082 4270 7083
      4267 7073 4264 7076 4268 7066 4262 7062
      4259 7064 4261 7068 4259 7068 4237 7222
      4258 7232 4270 7157 4270 7129 4274 7124
      4274 7119 4277 7118 4282 7082
TIME...MOT...LOC 1946Z 264DEG 13KT 4254 7213 

HAIL...1.00IN
WIND...60MPH
 
$$

Frank
1 follow-up statement
732 
WWUS51 KBOX 232002
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
402 PM EDT Sun Aug 23 2020

MAC009-011-017-027-232045-
/O.CON.KBOX.SV.W.0111.000000T0000Z-200823T2045Z/
Essex MA-Worcester MA-Middlesex MA-Franklin MA-
402 PM EDT Sun Aug 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR ESSEX...NORTHERN WORCESTER...NORTHERN MIDDLESEX AND EAST CENTRAL
FRANKLIN COUNTIES...

At 400 PM EDT, a severe thunderstorm was located over North Andover,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. This storm has a history of producing wind 
         damage in Orange, Athol and Fitchburg. Currently, the 
         biggest concern is in the Lawrence, Andover, and Topfield 
         areas in Essex county.

IMPACT...Expect wind damage to trees and power lines. Minor hail 
         damage to vehicles is possible.

Locations impacted include...
Lowell, Lawrence, Haverhill, Peabody, Methuen, Leominster, Fitchburg,
Billerica, Beverly, Woburn, Chelmsford, Andover, Dracut, Tewksbury,
Gloucester, North Andover, Danvers, Orange, Reading and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4270 7077 4270 7078 4277 7082 4270 7083
      4267 7073 4264 7076 4268 7066 4262 7062
      4259 7064 4261 7068 4259 7068 4237 7222
      4258 7232 4270 7157 4270 7129 4274 7124
      4274 7119 4277 7118 4282 7082
TIME...MOT...LOC 2000Z 267DEG 19KT 4267 7110 

HAIL...1.00IN
WIND...60MPH
 
$$

Frank

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:07 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 23, 2:07 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
207 PM EDT Sun Aug 23 2020

.SYNOPSIS...
Warm and humid conditions continue this afternoon into early
next week. Scattered strong thunderstorms are expected this
afternoon and evening and a few Monday afternoon and evening.
But will have better chances of more widespread thunderstorm
activity on Tuesday as a cold front slides through. Strong to
severe storms are possible on Tuesday. Cooler, dry and fall-
like feel expected Wednesday. Unsettled weather returns late in
the week heading into weekend with temperatures and humidity
trending upward.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 PM update...

Scattered strong thunderstorms have already formed in northern
MA. Expected threat for strong and isolated severe thunderstorms
to continue into this evening and expand southward to perhaps
northern CT and northern RI. Downdraft CAPE is very high...near
1000 J/kg, so damaging winds are possible with the storms. Mid
level lapse rates are not terribly shabby...near 6 C/km which
will keep storms going. Will need to watch for possible
development on sea breeze boundary as well, especially in
northeast MA.

Otherwise, it was very warm and humid. Temperatures already hit
93 degrees at BAF and 92 at BDL in the CT River Valley.
Dewpoints were in the mid 60s to near 70.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight:

Any leftover storms should be weakening and/or moving offshore early
tonight. Should see improving conditions as we move into the
midnight/early-overnight hrs. However higher moisture levels in
sustained albeit light SW flow should bring low clouds and fog to
the South Coast and the Cape. This could extend further into the
interior as well, especially in/around areas which receive rain
today. Muggy evening again with lows in the mid 60s to near 70.

Monday:

Broadly cyclonic zonal flow aloft with weak sea-level pressure
pattern again the rule for Monday. Early-day low clouds/mist to burn
off by mid-Monday morning, but Monday should feature a bit more in
the way of cloudiness. Nonetheless still quite warm and humid
conditions to again prevail, which will again foster moderately
strong convective instability values. However lifting mechanisms are
subtle to absent and lack of better convergence may lead to less
shower/storm coverage on Monday than today. Only showed 30-40% PoPs
for showers and storms. Highs in the mid 80s to near 90 in the
interior and in the lower 80s near the coasts.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights

* Warm and muggy Tuesday with chances of showers and
  thunderstorms. Strong to severe storms possible as a cold
  front slides through.

* Dry and quiet on Wednesday and will feel like autumn, but this
  appears to be short lived as temperatures and humidity levels rise
  late in the week into next weekend.

* Weather appears to be more unsettled late in the week heading into
  the weekend - but details are hazy at this point in time.

Monday night into Tuesday...

Mid level shortwave trough flattens out as it moves through southern
New England Monday Night into early Tuesday. The main focus of this
period is the potent trough located over northern Ontario/James Bay
Monday night which will dig southeastward into the eastern Great
Lakes and northern New England. At the surface a cold front will
slide across the eastern Great Lakes and through southern New
England.

Any shower/storm activity from Monday will be winding down during
the evening as the shortwave slides offshore and as instability
wanes due to the loss of heating.

Main thing that will need to be determined in future updates is the
exact timing/speed the cold front passes through the region. Have
leaned on the ECMWF/GFS/CMC, which are in good agreement and feature
a slower moving cold front versus a very fast NAM. The convective
parameter space does indicate a risk of strong to severe
thunderstorms especially with the slower model solutions. Will see
dew points in the middle to upper 60s ahead of the front.
Instability values will range from roughly 1000-2000 J/kg of MLCAPE
with deep layer shear increasing to 35 to 50 kts. On top of this it
appears that an EML will be moving in from the Upper Midwest. Should
see mid level lapse rates of roughly 6-7 degrees Celsius per km,
which should help sustain updrafts of any thunderstorms that can get
going. Low level lapse rates are around roughly 7-8.5 degrees
Celsius per km and K index values of 25-35. On top of the severe
threat there could be locally heavy downpours as PWATS are around
roughly 1.5 to 1.75 inches. Think the flooding threat should limited
given how dry we have been and storms should be moving along. Could
have a risk of strong gust and hail with thunderstorms as well. The
matches up well with SPCs latest Day 3 Outlook, which has the region
under a Slight Risk.

Increased high temperatures toward the 75th percentile of guidance
as am anticipating W to WNW flow. This will promote downsloping, but
have held off for now from the 90th as the cold front timing and
cloud cover is in question. This results in high temperatures in the
mid to upper 80s across most areas. Could see some lower 90 degrees
readings in the CT River Valley, Merrimack Valley into northern RI.
Will feel muggy with the dew points in the middle to upper 60s.

Tuesday night through Wednesday...

The upper trough slides offshore Tuesday night into early Wednesday,
while a ridge builds from Manitoba into Ontario. At the surface a
Canadian high will nudge into the region from Ontario.

Should have any leftover showers/storms come to an end Tuesday
evening and skies clear. Will feel like autumn with a much cooler
air mass advecting in. Will see sub 10 degree Celsius 850 hPa air
advect into the region with northwesterly flow aloft. Should remain
a bit breezy Tuesday night as the pressure gradient remains tight
over southern New England due to the departing cold front and high
nudging in. Low temperatures cool into the 50s across the region,
with dew points plummeting into the upper 40s and mid 50s.

Fair weather expected on Wednesday across southern New England.
Still may be a bit breezy at times, but will be comfortable with dew
points in the 40s to low 50s. High temperatures will be in the 70s
across the region.

Wednesday night through Saturday...

The ridge over Ontario flattens Wednesday night into early Thursday.
Shortwave trough or the remnants of a thunderstorm complex work its
way southeastward into southern New England on Thursday. Remain
under quasi-zonal flow into early Friday. Uncertain on what will
occur late in the week into the weekend as models begin to interact
with the remnants of Laura. Given the uncertainty in this timeframe
have stuck with the NBM guidance. Still does not appear to be any
washouts until potentially Friday/Saturday.

Do anticipate rising temperatures and humidity levels as flow aloft
shifts from the NW to a W and eventually a SW direction. Looks at
this time that readings will rise into the lower to middle 80s by
Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

19Z update...

This afternoon...High confidence.

VFR except brief IFR in scattered thunderstorms through 02Z.
Greatest coverage mainly along/N of a KBDL-KPYM line. More
isolated/conditional TSRA threat southward from PVD to Cape Cod.
A few TSRA may become severe with wind gusts to 50 kt and hail.

Winds mainly SW 10-15 kt, locally stronger at the Cape airports
where stronger low-level jet could support occasional 20 kt
gusts. Sea breezes and onshore flow along the coast.

Tonight...High confidence.

Any thunderstorms diminish this evening. Will likely have brief
VFR conditions, but expected MVFR to LIFR fog and stratus
tonight especially along the south coast. Any areas where a
shower/storm moves through this afternoon will have a better
opportunity for fog developing. Light SW winds.

Monday: High confidence.

Early-day IFR-LIFR fog and/or stratus burning off soon after
sunrise. Mainly VFR though strong heating will again lead to a
risk for SHRA/TSRA, but coverage may be less than today. SW-WSW
winds 4-8 kt with sea- breezes at BOS.

KBOS Terminal...High confidence in TAF. Sea-breeze around
14-15z, potential time window for VCTS/TSRA ~20-01z.

KBDL Terminal...High confidence in TAF. Potential time window for
VCTS/TSRA ~18-22z.

Outlook /Monday Night through Thursday/...

Monday Night: VFR. Slight chance SHRA, isolated TSRA.

Tuesday: VFR. Breezy. Chance SHRA, chance TSRA.

Tuesday Night through Wednesday: VFR. Breezy.

Wednesday Night: Mainly VFR, with local MVFR possible.

Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA.

&&

.MARINE...
2 PM update...

Most waters should remain below SCA levels and will carry no marine
headlines thru Monday. Could have some stronger SW gusts later today
across the waters in/around Cape Cod, in the low-20s kt range.
Appears too marginal for SCA however. Lighter SWlys anticipated on
Monday (gusts AOB 15 kt). Seas mainly 3 ft or less thru Monday.

Daily chances for afternoon and evening thunderstorms developing
on land then moving over the waters. Will also see vsbys lower
again tonight with fog developing. Vsbys could be as low as
one-quarter mile along the southern waters tonight.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, isolated thunderstorms,
patchy fog.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, chance of thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...BL/Loconto/Field
NEAR TERM...Field
SHORT TERM...Loconto
LONG TERM...BL
AVIATION...BL/Loconto/Field
MARINE...BL/Loconto/Field
Hazardous weather outlook, Aug 23, 10:40 AM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1040 AM EDT Sun Aug 23 2020

CTZ002>004-MAZ002>016-026-RIZ001-002-008-240915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Block Island RI-
1040 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Today and tonight.

Scattered strong to isolated severe thunderstorms are expected late
this afternoon into early tonight. Locally damaging winds are the
main hazard, although small hail also is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible on Tuesday ahead of a
strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
504 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017>024-RIZ003>007-240915-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
504 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible on Tuesday ahead of a
strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 23, 1:50 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
150 PM EDT Sun Aug 23 2020

MAZ003-231815-
Eastern Franklin MA-
150 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM IN FRANKLIN COUNTY...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montague, or near Greenfield, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Greenfield, Orange, Deerfield, Montague, Northfield, Erving, Gill,
New Salem, Wendell and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4253 7258 4261 7259 4265 7230 4252 7230
TIME...MOT...LOC 1749Z 266DEG 16KT 4258 7248

Frank
Special weather statement, Aug 23, 2:17 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
217 PM EDT Sun Aug 23 2020

MAZ003-004-231900-
Eastern Franklin MA-Northern Worcester MA-
217 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM IN EASTERN FRANKLIN COUNTY...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or near Orange, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Orange, Athol, Winchendon, Montague, Templeton, Barre, Hubbardston,
Northfield, Erving, Phillipston, Gill, Royalston, Petersham, New
Salem, Wendell and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4252 7248 4262 7249 4268 7210 4245 7206
TIME...MOT...LOC 1817Z 266DEG 15KT 4257 7239

Frank
Special weather statement, Aug 23, 2:36 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
236 PM EDT Sun Aug 23 2020

MAZ005>007-231915-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
236 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL APPROACHING
ESSEX AND MIDDLESEX COUNTY IN MASSACHUSETTS...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salem, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will accompany this
storm. This storm has a history of producing 50 mph winds and 4
inches per hour rainfall rate in Southern New Hampshire.

Locations impacted include...
Lawrence, Haverhill, Methuen, Dracut, North Andover, Newburyport,
Amesbury, Ipswich, Salisbury, Georgetown, Boxford, Newbury,
Groveland, Merrimac, Topsfield, Rowley and West Newbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough
to produce minor damage, such as a few downed branches. Do not drive
through flooded roadways.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4265 7090 4271 7128 4274 7124 4274 7118
      4279 7118 4282 7115 4282 7113 4281 7107
      4286 7103 4287 7097 4289 7093 4289 7090
TIME...MOT...LOC 1834Z 272DEG 11KT 4280 7121

Chai
Local storm report, Aug 23, 3:19 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
319 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
08/23/2020                   FRANKLIN           MA   LAW ENFORCEMENT

            TREES DOWN ON NORTH ORANGE RD, WEST ORANGE RD, WHEELER
            AVE AND NORTH MAIN ST. DAMAGE BEGAN AT 256PM AND
            CONTINUED THROUGH 315PM.

&&

EVENT NUMBER BOX2001924

RC
Local storm report, Aug 23, 3:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
328 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
08/23/2020                   FRANKLIN           MA   LAW ENFORCEMENT

            TREES DOWN ON NORTH ORANGE RD, WEST ORANGE RD, WHEELER
            AVE AND NORTH MAIN ST. DAMAGE BEGAN AT 256PM AND
            CONTINUED THROUGH 315PM.

0326 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
08/23/2020                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON EAST RIVER ST, EAST MAIN ST AND
            BROOKSIDE RD

&&

EVENT NUMBER BOX2001924 BOX2001925

RC
Local storm report, Aug 23, 3:43 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
343 PM EDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
08/23/2020                   FRANKLIN           MA   LAW ENFORCEMENT

            TREES DOWN ON NORTH ORANGE RD, WEST ORANGE RD, WHEELER
            AVE AND NORTH MAIN ST. DAMAGE BEGAN AT 256PM AND
            CONTINUED THROUGH 315PM.

0326 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
08/23/2020                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON EAST RIVER ST, EAST MAIN ST AND
            BROOKSIDE RD

0331 PM     TSTM WND DMG     ATHOL                   42.59N  72.23W
08/23/2020                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN ON HOUSE ON ROOSEVELT AVE

0335 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
08/23/2020                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON HILLCREST RD AND DANIEL SHAYS
            HWY.

0336 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
08/23/2020                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN BLOCKING ROAD ON ROGERS AVE

&&

EVENT NUMBER BOX2001924 BOX2001925 BOX2001926 BOX2001927 BOX2001928

RC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:50 PM EDTSpecial Weather StatementBOXFranklin25 min
Aug 23, 2:17 PM EDTSpecial Weather StatementBOXFranklin43 min
Aug 23, 2:21 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester54 min
Aug 23, 2:36 PM EDTSpecial Weather StatementBOXEssex39 min
Aug 23, 3:14 PM EDTSevere Thunderstorm WarningBOXFranklin, Middlesex, Worcester61 min
Aug 23, 4:01 PM EDTAreal Flood WarningBOXEssex119 min
Aug 23, 4:05 PM EDTSpecial Marine WarningBOX85 min
Aug 23, 4:12 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester63 min
Aug 23, 4:34 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester56 min
Aug 23, 4:39 PM EDTSpecial Marine WarningBOX96 min
Aug 23, 4:44 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester50 min
Aug 23, 4:55 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester65 min
Aug 23, 5:04 PM EDTAreal Flood WarningBOXEssex, Middlesex, Plymouth, Suffolk116 min
Aug 23, 5:07 PM EDTSpecial Marine WarningBOX83 min
Aug 23, 5:12 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk63 min
Aug 23, 5:17 PM EDTAreal Flood WarningBOXMiddlesex, Worcester118 min
Aug 23, 5:28 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester62 min
Aug 23, 5:38 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester52 min
Aug 23, 5:47 PM EDTFlash Flood WarningBOXMiddlesex, Norfolk, Suffolk, Worcester118 min
Aug 23, 6:03 PM EDTSpecial Weather StatementBOXWorcester42 min
Aug 23, 6:10 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth49 min
Aug 23, 6:11 PM EDTSpecial Marine WarningBOX51 min
Aug 23, 6:15 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester60 min
Aug 23, 6:20 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth, Worcester40 min
Aug 23, 6:26 PM EDTFlash Flood WarningBOXBristol, Norfolk, Plymouth, Suffolk2 hr
Aug 23, 6:32 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester58 min
Aug 23, 6:39 PM EDTAreal Flood WarningBOXBristol, Norfolk, Worcester2 hr
Aug 23, 6:50 PM EDTSpecial Marine WarningBOX36 min
Aug 23, 6:55 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire, Worcester2 hr
Aug 23, 7:22 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester53 min
Aug 23, 7:43 PM EDTAreal Flood WarningBOXMiddlesex, Norfolk, Suffolk, Worcester2 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.